News

What You Need To Know About Narcan

The heroin epidemic has taken over Upstate New York. Narcan, the medication that reverses an opioid overdose, is a major factor in combating this drug. The ADKHW team will teach you the warning signs of an opioid overdose, how to effectively respond in an emergency situation, and how to use Narcan.

Heroin is an illegal, highly addictive drug processed from morphine, a substance extracted from the seed pod of certain varieties of poppy plants. Heroin was first manufactured in 1898 by the Bayer Pharmaceutical Company of Germany and marketed as a treatment for tuberculosis as well as a remedy for morphine addiction.

In the US, Heroin-related deaths jumped 39 percent from 2012 to 2013. The Center for Disease Control and Prevention (CDC) has reported that from 2002 to 2013, the rate of heroin-related overdose deaths nearly quadrupled.

According to the New York State Offices of Alcoholism and Substance Abuse Services, heroin treatment admissions in Upstate New York residents increased by 115%.

Even President Obama has taken notice of the Heroin Epidemic in the United States and Proposed $1.1 billion in funding, which will expand access to treatment facilities, improve access to medication and expand state-level prescription drug overdose prevention strategies.

The staff at Adirondack Health & Wellness takes the heroin epidemic very seriously and we want to help in any way possible to combat the dangerous drug. That’s why the ADKHW staff have completed a Narcan certification course. We can now teach people how to use Narcan, so even more people can join the fight.

What is Narcan? Narcan (naloxone) is an opiate antidote. It is a nasal spray that reverses the effects of an opioid overdose. Opioids include heroin and prescription painkillers like morphine, codeine, oxycodone, methadone, and Vicodin. Narcan takes about 5 minutes to work and lasts for about 30 – 90 minutes. It cannot get a person high. After a dose of Narcan, the recipient will begin to breathe normally, making it easier to wake the person up. It’s important to give Narcan right away, because a person overdosing can stop breathing, resulting in a lack of oxygen to the brain, which could result in brain damage. Narcan provides extra time to call 911 and to also carry out CPR and first aid until the medical personnel arrives at the scene.

If you’re interested in Narcan training, please contact ADKHW at 518-886-8251. We come onsite to your location, so it’s convenient for you and your staff. We will teach you the warning signs of an opioid overdose, how to effectively respond in an emergency situation, and how to use Narcan.

Back to News